Thunderstorm Wind, Ellis
- When
- July 3, 10:01 PM CST
- Where
- Ellis County, (Hys)hays Muni Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.850, -99.270
Report from Hays Regional Airport.
From around 5:30 pm through the late evening, thunderstorms moved across an area of the westernmost counties in sw Kansas, with primarily strong but sub severe criteria wind gusts of up to 55 mph. One severe criterion wind gust of 62 mph was recorded at the HAYS airport around 11 pm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
From around 5:30 pm through the late evening, thunderstorms moved across an area of the westernmost counties in sw Kansas, with primarily strong but sub severe criteria wind gusts of up to 55 mph. One severe criterion wind gust of 62 mph was recorded at the HAYS airport around 11 pm. Isolated hail was also occurring, evidenced by the public report of penny sized hail near Friend, KS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 3, 4:41 PM CST, 5 hours 20 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 541 PM CDT Wed Jul 3 2024 .KEY MESSAGES... - A 20 to 40 percent chance for strong to severe thunderstorms tonight, mainly near the Colorado Border and west/north of Garden City. Main hazard will be strong winds, hail and locally heavy rainfall. - A break in the heat can be expected across western Kansas Friday through at least early next week. Highs during this time frame will be in the 80s to lower 90s. && .DISCUSSION... Issued at 252 PM CDT Wed Jul 3 2024 This morning's ensemble models are in good agreement and had minimal run to run differences over the past few days. They indicate that an upper level trough, located over the Central Rockies earlier today, will move across the West Central High Plains tonight. This first upper wave, based on SPC Meso page will be preceded by a weaker upper wave, as evidenced by SPC Meso Analysis 700mb to 400mb Differential Vorticity. This first upper wave is currently enhancing convection over southwest Kansas as of 1pm this Wednesday afternoon, as the minimal CIN erodes. The storms developing through late day are not expected to be severe, but several locations, mainly east of Highway 283, could see isolated rainfall totals between 1/2 and 1 inch from the isolated steadier and heavier showers. The better chance for strong or severe thunderstorms (20-40%) will accompany the more significant upper level trough approaching western Kansas early tonight based on the SREF 80-90% chance for 0-6km shear to be >40 knots and cooling aloft that will enhance mid level instability. Ensembles also suggests these storms will weaken as they move east across western Kansas sunset but how quickly this will occur it is still unknown. However, conditions still look favorable after 7 pm for locations near the Colorado border and especially west and north of the Garden City area for isolated hail of one inch or greater, along with strong gusty winds of 60-65 mph. These storms will also be capable of producing heavy rainfall, which may result in some minor water issues. As the upper level trough passes the Central Plains late tonight/early Thursday, thunderstorms will taper off from northwest to southeast as a cold front crosses southwest Kansas. The extent of cooling on Thursday is currently unclear due to uncertainty in the timing of the clearing skies. A bit of July sun can quickly warm temperatures over a short duration so have decided to stay close to current guidance with areas south of the Arkansas River having a 60% chance for highs to be greater than 85°F. A 50% chance for highs of 90°F or higher will be possible in the Pratt and Medicine Lodge areas. From Friday through the upcoming weekend, an upper level ridge will build along the west coast of the United States as an upper trough develops/depends across the Wester Great Lakes Region, leading to a northwesterly flow across the Rockies and central United States. Multiple upper waves are forecast to move along this developing northwest flow towards western Kansas. Each of these upper waves will bring a chance for late day and overnight thunderstorms. In addition to several chances for precipitation this weekend, this northwest flow pattern will favor keeping temperatures a little cooler than usual for this time of year, with highs in the 80s to low 90s instead of near 100. Confidence is high (over 70%) regarding the trend in cooler temperatures and increased precipitation chances from Friday through early next week. However, the exact details on temperatures and timing/local of precipitation remains uncertain due to the variability in the strength of the developing upper ridge and the timings of the subtle upper waves embedded in the northwest flow, which models often struggle to resolve accurately at that far out. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 535 PM CDT Wed Jul 3 2024 VFR conditions will prevail in vicinity of all TAF sites through mid-evening. Thunderstorms developing in southeast Colorado will spread eastward into southwest Kansas overnight, potentially affecting the vicinity of all TAF sites generally after 03-05Z. Otherwise, mainly VFR conditions will continue. Light southeast winds are expected to persist through early Thursday as a lee side trough of low pressure remains anchored near and along the Colorado border. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Burgert AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 208 AM CDT Wed Jul 3 2024 KSZ030-031-043>046-061>066-074>081-084>090-040715- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 208 AM CDT Wed Jul 3 2024 /108 AM MDT Wed Jul 3 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are possible late this afternoon and evening mainly west of US-283. Primary hazards are large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
Preliminary Local Storm Report
National Weather Service Dodge City KS
907 PM CDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM Hail 1 ENE Friend 38.27N 100.89W
07/03/2024 M0.75 Inch Scott KS Public
Report received from social media with
picture.
&&
RCBSpecial Weather Statement
National Weather Service Dodge City KS
908 PM CDT Wed Jul 3 2024
KSZ044-063-077-040300-
Gray KS-Finney KS-Lane KS-
908 PM CDT Wed Jul 3 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN FINNEY...SOUTHERN
LANE AND NORTHWESTERN GRAY COUNTIES THROUGH 1000 PM CDT...
At 907 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Shallow Water to near
Garden City. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Alamota and Kalvesta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern and west central Kansas.
&&
LAT...LON 3798 10025 3790 10090 3827 10090 3826 10069
3834 10068 3848 10025
TIME...MOT...LOC 0207Z 252DEG 39KT 3841 10081 3795 10079
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
916 PM CDT Wed Jul 3 2024
KSZ030-043>045-040300-
Trego KS-Lane KS-Scott KS-Ness KS-
916 PM CDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SCOTT...
NORTHWESTERN NESS...SOUTHWESTERN TREGO AND NORTHERN LANE COUNTIES
THROUGH 1000 PM CDT...
At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott State Lake, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Healy around 930 PM CDT.
Other locations in the path of this storm include Shields and
Pendennis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.
&&
LAT...LON 3846 10002 3845 10094 3870 10099 3870 10016
3873 10015 3873 10000
TIME...MOT...LOC 0215Z 273DEG 33KT 3865 10084
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
950 PM CDT Wed Jul 3 2024
KSZ030-031-045-046-040345-
Rush KS-Trego KS-Ellis KS-Ness KS-
950 PM CDT Wed Jul 3 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN NESS...TREGO...
NORTHWESTERN RUSH AND ELLIS COUNTIES THROUGH 1045 PM CDT...
At 949 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Quinter to near Pendennis.
Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Collyer around 955 PM CDT.
Voda around 1000 PM CDT.
Other locations in the path of these storms include Wakeeney, Arnold,
Trego Center, Ransom, Ogallah, Riga, Cedar Bluff, Ellis and Brownell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3848 9941 3846 10016 3913 10015 3913 9916
TIME...MOT...LOC 0249Z 278DEG 42KT 3920 10018 3871 10039
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RUSSELLPreliminary Local Storm Report...Summary
National Weather Service Dodge City KS
954 PM CDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Tstm Wnd Gst 1 SW Richfield 37.26N 101.79W
07/03/2024 M50 MPH Morton KS Mesonet
Mesonet station RFUK1 Richfield.
0723 PM Tstm Wnd Gst 9 NW Wilburton 37.14N 101.90W
07/03/2024 M54 MPH Morton KS Mesonet
Mesonet station CGLK1 Cimarron.
0744 PM Tstm Wnd Gst 1 N Syracuse 38.00N 101.75W
07/03/2024 M52 MPH Hamilton KS AWOS
AWOS station K3K3 Syracuse.
&&Special Weather Statement
National Weather Service Dodge City KS
1046 PM CDT Wed Jul 3 2024
KSZ030-031-045-046-040430-
Rush KS-Trego KS-Ellis KS-Ness KS-
1046 PM CDT Wed Jul 3 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN NESS...EASTERN
TREGO...RUSH AND ELLIS COUNTIES THROUGH 1130 PM CDT...
At 1043 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Emmeram to 7 miles
northeast of McCracken to near Bazine. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Hays, Bazine, Catherine, Schoenchen, McCracken, Liebenthal,
Alexander, Toulon, Emmeram, and Munjor around 1050 PM CDT.
Victoria and Hargrave around 1055 PM CDT.
Walker, Nekoma, and Pfeifer around 1100 PM CDT.
Other locations in the path of these storms include La Crosse,
Loretta, Rush Center and Bison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3835 9903 3845 9986 3871 9979 3913 9980
3913 9904
TIME...MOT...LOC 0343Z 269DEG 35KT 3906 9926 3867 9949 3848 9976
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
JJOHNSONThe Dodge City radar (KDDC), 136 km away, was scanning. The volume nearest the first event began at 04:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
Report from Hays Regional Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202103.